Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Dodge City, KS

May 6, 2015Barber County, Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2015, 4:31 PM CDT for Barber County, Kiowa County, Pratt County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 4:31 PM CDT (21:31 UTC)
Expired
May 6, 2015, 5:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Barber County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:38 PM CDTHAIL 13 N Belvidere, KS
May 6, 5:24 PM CDTHAIL 1.754 E Byers, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KDDC 062131
SVRDDC
KSC007-097-151-062215-
/O.NEW.KDDC.SV.W.0052.150506T2131Z-150506T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
  BELVIDERE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRATT...HAVILAND...IUKA...SAWYER...CULLISON...COATS...BYERS...
  CROFT...WELLSFORD AND BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3738 9914 3738 9915 3753 9921 3782 9885
      3752 9847
TIME...MOT...LOC 2131Z 235DEG 29KT 3744 9908 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH

$$

RUSSELL
1 follow-up statement
853 
WWUS53 KDDC 062155
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED MAY 6 2015

KSC007-062203-
/O.CAN.KDDC.SV.W.0052.000000T0000Z-150506T2215Z/
BARBER KS-

455 PM CDT WED MAY 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARBER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3750 9907 3758 9908 3766 9901 3782 9885
      3752 9847
TIME...MOT...LOC 2153Z 232DEG 21KT 3760 9899 

$$

KSC097-151-062215-
/O.CON.KDDC.SV.W.0052.000000T0000Z-150506T2215Z/
PRATT KS-KIOWA KS-
455 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL PRATT AND EAST CENTRAL KIOWA COUNTIES...

AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLSFORD...
MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...CULLISON...COATS...BYERS AND WELLSFORD. 

AT 443 PM...QUARTER SIZE HAIL WAS FALLING 3 MILES NORTH OF 
BELVIDERE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3750 9907 3758 9908 3766 9901 3782 9885
      3752 9847
TIME...MOT...LOC 2153Z 232DEG 21KT 3760 9899 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 6, 2:39 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT WED MAY 6 2015

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 157 PM CDT WED MAY 6 2015

A SHORTWAVE TROUGH WILL CONTINUE TO MOVE NORTHEASTWARD INTO NEBRASKA
TONIGHT. A DRYLINE WILL FORM LATE THIS AFTERNOON AND RUN FROM NEAR
WAKEENEY TO DODGE CITY AND COLDWATER AND EAST. SEVERE THUNDERSTORMS
ARE EXPECTED TO FORM MAINLY ALONG AND EAST OF THE DRYLINE INTO
THE EVENING. ENOUGH LOW LEVEL SHEAR AND CAPE WILL BE AVAILABLE FOR
ROTATING SUPERCELLS AND ISOLATED TORNADOES. THE HIGHEST CAPE WILL
RUN FROM ST. JOHN TO MEDICINE LODGE WITH THE BEST CHANCES FOR
TORNADOES. A MITIGATING FACTOR FOR TORNADOES ARE THE LACK OF
STRONG UPPER LEVEL WINDS. HOWEVER WITH SUCH STRONG LOW TO MID
LEVEL SHEAR A FEW TORNADOES CANNOT BE RULED OUT. THEY MAY NOT LAST
VERY LONG AS THE STORM COLLAPSES ON ITSELF DUE TO THE WEAKNESS IN
THE UPPER WINDS. THE SEVERE STORMS SHOULD MOVE OUT OF THE AREA
AFTER 7 TO 8 PM. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE
GENERALLY NORTH OF DODGE CITY TONIGHT AS A WEAK COOL FRONT MOVES
INTO FAR WESTERN KANSAS LATE. LOW TONIGHT WILL BE AROUND 60 EAST
OF DODGE CITY AND LOW TO MID 50S TO THE WEST.

FOR THURSDAY, A FRONTAL BOUNDARY WILL LIFT BACK INTO SOUTHWESTERN
KANSAS AS LOW PRESSURE REFORMS IN COLORADO. GOOD MOISTURE WILL
RETURN ALSO. THE SHEAR PROFILE WILL NOT BE AS STRONG AS TODAY,
HOWEVER WITH CAPES FORECAST AROUND 2000 J/KG, SEVERE STORMS WITH
LARGE HAIL ARE POSSIBLE BY LATER IN THE AFTERNOON AND EVENING. THE
BEST AREAS WILL BE ALONG AND SOUTH OF A WARM FRONT FROM JUST SOUTH
OF HAYS TO GARDEN CITY AND SOUTH TO THE OKLAHOMA BORDER. HIGHS WILL
BE IN THE 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 206 PM CDT WED MAY 6 2015

AN UPPER LEVEL LOW WILL PROGRESS FROM SOUTHERN CALIFORNIA FRIDAY
TO EASTERN COLORADO BY SATURDAY EVENING. A COLD FRONT WILL SAG
SOUTH INTO WESTERN KANSAS BY THURSDAY NIGHT AND FRIDAY. LOW LEVEL
MOISTURE WILL STILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS
EXCEPT FOR ALONG THE COLORADO BORDER. THIS WILL LEAD TO CONTINUED
CHANCES OF THUNDERSTORMS, SOME OF WHICH COULD BE SEVERE WITH LARGE
HAIL AND POSSIBLY EVEN A FEW TORNADOES IN THE AFTERNOON AND
EVENING. AS THE UPPER LEVEL SYSTEM APPROACHES SATURDAY, THE
VERTICAL WIND SHEAR PROFILE WILL INCREASE AND THE LOW LEVEL
MOISTURE WILL EXPAND EVEN INTO FAR WESTERN KANSAS. SEVERE STORM
CHANCES WILL DEPEND ON THE EXTENT OF CONVECTIVE OUTFLOW AND
AIRMASS RECOVERY FROM PRIOR CONVECTION. GIVEN THE STRONG DYNAMICS
AHEAD OF THE UPPER TROUGH, NUMEROUS THUNDERSTORMS ARE LIKELY, SOME
SEVERE. TEMPERATURES WILL BE FAIRLY WARM UNTIL THE COLD FRONT
PASSES SATURDAY NIGHT. MUCH COOLER AIR CAN BE EXPECTED BY SUNDAY
AND SUNDAY NIGHT. IN FACT, NEAR FREEZING TEMPERATURES ARE POSSIBLE
AS FAR EAST AS DODGE CITY BY MONDAY MORNING AND MAYBE TUESDAY
MORNING AS WELL, WITH BELOW FREEZING TEMPERATURES CLOSER TO THE
COLORADO BORDER. WITH SURFACE HIGH PRESSURE AND DRY AIR BUILDING
INTO WESTERN KANSAS THROUGH TUESDAY, PRECIPITATION IS NOT
EXPECTED. THERE ARE SMALL CHANCES FOR THUNDERSTORMS MID TO LATE
NEXT WEEK AS THE MID TO HIGH LEVEL FLOW BECOMES MORE ZONAL, ALONG
WITH LEE TROUGHING, SOUTHERLY WINDS, AND INCREASING LOW LEVEL
MOISTURE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1245 PM CDT WED MAY 6 2015

A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL RESULT IN SOUTH
WINDS THROUGH THE PERIOD, WITH THE STRONGEST WINDS WITH DAYTIME
HEATING. ISOLATED THUNDERSTORMS MAY AFFECT KHYS BETWEEN 20Z AND
01Z AS THUNDERSTORMS DEVELOP ALONG A DRYLINE AND MOVE EAST. IFR
CIGS ARE EXPECTED TO DEVELOP AT KDDC AFTER 08Z AS LOW LEVEL
MOISTURE EDGES WESTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  80  58  75 /  20  40  60  50
GCK  53  79  55  70 /  20  30  40  40
EHA  51  79  52  73 /  10  30  30  30
LBL  54  81  57  76 /  10  40  50  40
HYS  58  78  54  69 /  50  40  70  50
P28  64  80  61  80 /  40  40  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, May 6, 11:48 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT WED MAY 6 2015

KSZ030-031-043>046-061>066-074>081-084>090-071700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1148 AM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON INTO THIS
EVENING, MAINLY EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 6, 2:16 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 6 2015

KSZ030-031-046-062015-
ELLIS KS-TREGO KS-RUSH KS-
216 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTH
CENTRAL RUSH AND ELLIS COUNTIES UNTIL 315 PM CDT...

AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF ANTONINO...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...RIGA...
YOCEMENTO...MUNJOR...TOULON...ANTONINO...EMMERAM AND PFEIFER.

LAT...LON 3875 9904 3870 9912 3870 9975 3913 9958
      3913 9904
TIME...MOT...LOC 1916Z 235DEG 44KT 3881 9951

RUSSELL
Special weather statement, May 6, 4:08 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED MAY 6 2015

KSZ061-074-062200-
HAMILTON KS-STANTON KS-
408 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

AT 407 PM CDT /307 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND JOHNSON CITY.

LAT...LON 3792 10204 3812 10157 3758 10155 3757 10204
TIME...MOT...LOC 2107Z 235DEG 29KT 3779 10198

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:16 PM CDTSpecial Weather StatementDDCEllis59 min
May 6, 4:08 PM CDTSpecial Weather StatementDDCHamilton52 min
May 6, 4:42 PM CDTSpecial Weather StatementDDCFinney48 min
May 6, 5:12 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford48 min
May 6, 5:22 PM CDTSpecial Weather StatementDDCGrant, Stanton53 min
May 6, 5:47 PM CDTSpecial Weather StatementDDCFinney, Kearny43 min
May 6, 6:27 PM CDTSpecial Weather StatementDDCScott48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.